Evidence for testicular impairment after long-term treatment with a luteinizing hormone-releasing hormone agonist in elderly men

A. U. Decensi, D. Guarneri, P. Marroni, L. Di Cristina, M. Paganuzzi, F. Boccardo

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Testicular responsiveness to 5,000 IU of human chorionic gonadotropin was evaluated in 14 patients with prostate cancer who were being treated with a slow-releasing luteinizing hormone-releasing hormone agonist for a median of 21 months. Serum testosterone response to human chorionic gonadotropin was markedly reduced in most patients, with the median level increasing from 0.25 to 1.65 nmol per l. A second human chorionic gonadotropin test was repeated later in 5 patients who had been off treatment for a median of 6 months. Median serum testosterone levels increased to a maximum of 2.6 nmol per l compared to 28.2 nmol per l in an age-matched control group (p equals 0.008). Therefore, we conclude that long-term treatment with luteinizing hormone-releasing hormone agonists in elderly men leads to gonadal impairment that may not be as reversible as generally suggested.

Original languageEnglish
Pages (from-to)1235-2138
Number of pages904
JournalJournal of Urology
Volume142
Issue number5
Publication statusPublished - 1989

Fingerprint

Chorionic Gonadotropin
Gonadotropin-Releasing Hormone
Testosterone
Serum
Prostatic Neoplasms
Research Design
Therapeutics
Control Groups

ASJC Scopus subject areas

  • Urology

Cite this

Evidence for testicular impairment after long-term treatment with a luteinizing hormone-releasing hormone agonist in elderly men. / Decensi, A. U.; Guarneri, D.; Marroni, P.; Di Cristina, L.; Paganuzzi, M.; Boccardo, F.

In: Journal of Urology, Vol. 142, No. 5, 1989, p. 1235-2138.

Research output: Contribution to journalArticle

Decensi, AU, Guarneri, D, Marroni, P, Di Cristina, L, Paganuzzi, M & Boccardo, F 1989, 'Evidence for testicular impairment after long-term treatment with a luteinizing hormone-releasing hormone agonist in elderly men', Journal of Urology, vol. 142, no. 5, pp. 1235-2138.
Decensi, A. U. ; Guarneri, D. ; Marroni, P. ; Di Cristina, L. ; Paganuzzi, M. ; Boccardo, F. / Evidence for testicular impairment after long-term treatment with a luteinizing hormone-releasing hormone agonist in elderly men. In: Journal of Urology. 1989 ; Vol. 142, No. 5. pp. 1235-2138.
@article{14ea1ec49bf9470aa87071c7136c56a8,
title = "Evidence for testicular impairment after long-term treatment with a luteinizing hormone-releasing hormone agonist in elderly men",
abstract = "Testicular responsiveness to 5,000 IU of human chorionic gonadotropin was evaluated in 14 patients with prostate cancer who were being treated with a slow-releasing luteinizing hormone-releasing hormone agonist for a median of 21 months. Serum testosterone response to human chorionic gonadotropin was markedly reduced in most patients, with the median level increasing from 0.25 to 1.65 nmol per l. A second human chorionic gonadotropin test was repeated later in 5 patients who had been off treatment for a median of 6 months. Median serum testosterone levels increased to a maximum of 2.6 nmol per l compared to 28.2 nmol per l in an age-matched control group (p equals 0.008). Therefore, we conclude that long-term treatment with luteinizing hormone-releasing hormone agonists in elderly men leads to gonadal impairment that may not be as reversible as generally suggested.",
author = "Decensi, {A. U.} and D. Guarneri and P. Marroni and {Di Cristina}, L. and M. Paganuzzi and F. Boccardo",
year = "1989",
language = "English",
volume = "142",
pages = "1235--2138",
journal = "Journal of Urology",
issn = "0022-5347",
publisher = "Elsevier Inc.",
number = "5",

}

TY - JOUR

T1 - Evidence for testicular impairment after long-term treatment with a luteinizing hormone-releasing hormone agonist in elderly men

AU - Decensi, A. U.

AU - Guarneri, D.

AU - Marroni, P.

AU - Di Cristina, L.

AU - Paganuzzi, M.

AU - Boccardo, F.

PY - 1989

Y1 - 1989

N2 - Testicular responsiveness to 5,000 IU of human chorionic gonadotropin was evaluated in 14 patients with prostate cancer who were being treated with a slow-releasing luteinizing hormone-releasing hormone agonist for a median of 21 months. Serum testosterone response to human chorionic gonadotropin was markedly reduced in most patients, with the median level increasing from 0.25 to 1.65 nmol per l. A second human chorionic gonadotropin test was repeated later in 5 patients who had been off treatment for a median of 6 months. Median serum testosterone levels increased to a maximum of 2.6 nmol per l compared to 28.2 nmol per l in an age-matched control group (p equals 0.008). Therefore, we conclude that long-term treatment with luteinizing hormone-releasing hormone agonists in elderly men leads to gonadal impairment that may not be as reversible as generally suggested.

AB - Testicular responsiveness to 5,000 IU of human chorionic gonadotropin was evaluated in 14 patients with prostate cancer who were being treated with a slow-releasing luteinizing hormone-releasing hormone agonist for a median of 21 months. Serum testosterone response to human chorionic gonadotropin was markedly reduced in most patients, with the median level increasing from 0.25 to 1.65 nmol per l. A second human chorionic gonadotropin test was repeated later in 5 patients who had been off treatment for a median of 6 months. Median serum testosterone levels increased to a maximum of 2.6 nmol per l compared to 28.2 nmol per l in an age-matched control group (p equals 0.008). Therefore, we conclude that long-term treatment with luteinizing hormone-releasing hormone agonists in elderly men leads to gonadal impairment that may not be as reversible as generally suggested.

UR - http://www.scopus.com/inward/record.url?scp=0024442019&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0024442019&partnerID=8YFLogxK

M3 - Article

C2 - 2530360

AN - SCOPUS:0024442019

VL - 142

SP - 1235

EP - 2138

JO - Journal of Urology

JF - Journal of Urology

SN - 0022-5347

IS - 5

ER -